Indiana, 2004

Hail and Damaging Winds in Indiana, July 6, 2004

July 6, 2004 · NWS IND · 8 events in 8 counties and zones

Two areas of severe thunderstorms moved across southern and northern areas of central Indiana on the afternoon and evening of 6 July 2004. Damaging winds were most often reported, with large hail reported with the southern area of storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Two areas of severe thunderstorms moved across southern and northern areas of central Indiana on the afternoon and evening of 6 July 2004. Damaging winds were most often reported, with large hail reported with the southern area of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 6, 2:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 6, 2:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED JUL 6 2004

.DISCUSSION...BROAD LOW PRES OVR MI WITH CD FRONT ACRS SRN WI EARLY
THIS AM. RADAR SHOWS MOST OF THE TSRA ACRS SRN INDIANA AND PUSHING
NE ACRS LWR MI AND NW OH. H20 IMAGERY SHOWS MUCH DRIER MID LEVELS
WORKING ACRS IL TOWARD INDIANA. AIRMASS REMAINS QUITE MOIST WITH
DEWPOINTS ACRS THE AREA IN THE MIDDLE 60S.

FCST CHALLENGE WL BE POPS TODAY.

MODELS IN PRETTY GOOD AGREEMENT SWEEPING FRONT SLOWLY SE ACRS NRN
INDIANA AS FLOW BECOMES MORE WRLY ACRS THE FA TDY. UPPER TROF AND
BROAD LOWER LVL CYCLONIC FLOW WL REMAIN OVR INDIANA TODAY BEFORE
RIDGING BEGINS TO TAKE OVER TONIGHT. HOWEVER AS EVIDENT FROM THE H20
IMAGERY DECENT DRYING WORKING TOWARD THE STATE AND NATIONAL RADAR
MOSAICS SHOW ONLY LITTLE PCPN ALONG THE FRONT. ETA H10-H8 LAYER
SHOWS GOOD DIVERGENCE OF Q. NOT MUCH HELP ON THE EITHER ON THE ETA
310K ISENTROPIC SFC AS IT APPEARS RATHER FLAT AND ALL THE BEST
MOISTURE HAS EXITED THE STATE BY 12Z THIS MORNING. TIME SECTIONS
SHOW A MOIST LOWER LVL BUT MID AND UPPER LVLS ARE DRY WITH
SUBSIDENCE. FCST SOUNDINGS SHOW ANY RISING PARCELS SHOULD HAVE A
HARD TIME REACHING THE LFC. STILL WITH CYCLONIC FLOW...FRONTAL
PASSAGE AND DECENT MOISTURE AT THE SFC HATE TO NOT HAVE ANY POPS.
STILL A RENEGADE SHOWER DOE NOT SEEM OUT OF QUESTION. HENCE WL LIMIT
TO ONLY SLIGHT POPS ACRS THE NORTHERN PART OF FA WHERE LOWER LVL
CONVERGENCE MIGHT BE A BIT BETTER AS THE FRONT BRUSHES BY AND GO DRY
ELSEWHERE.

DECENT RIDGE BUILDS ACRS INDIANA ON THURS AND CU RULE GOES SLIGHTLY
NEG. TIME SECTIONS STILL SHOW A PRETTY DRY COLUMN AND SUBSIDENCE.
THUS EXPECT A FEW CU IN THE AFTERNOON AND OTHERWISE PLEASANT WX. BY
THURS AFTERNOON A BIT OF WAA GETS GOING ACRS THE SRN PART OF THE FA
WHERE THE ISENTROPIC SFC SHOWS SOME VV...BUT THE END RESULT SHOULD
JUST BE SOME CLOUDS.

WARMING TREND LOOKS TO CONTINUE ON FRIDAY AS HIGH PRES RIDGE REMAINS
OVER THE AREA WITH SRLY FLOW. WL WORK A COMPROMISE ON MAV AND MET
TEMPS...LEANING A BIT COLDER ON THE LOWS DURG THE CAA PATTERN. HIGH
TEMPS LOOK PRETTY GOOD CONSIDERING EXPECTED H8 TEMPS.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, Jul 5, 5:11 AM EST, 21 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EST MON JUL 5 2004

INZ021-028>031-035>049-051>057-060>065-067>072-061100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
511 AM EST MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT ACROSS
ALL OF CENTRAL INDIANA AND WEDNESDAY MORNING ACROSS EAST CENTRAL
INDIANA. SEVERE STORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT. THERE IS ALSO
A CHANCE OF THUNDERSTORMS ON SUNDAY...HOWEVER IT IS TOO SOON TO TELL
IF THOSE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ANYTIME FROM THIS AFTERNOON THROUGH
TUESDAY NIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jul 6, 1:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 AM EST TUE JUL 6 2004

INZ021-029>031-036>042-061200-
BOONE-CARROLL-CLINTON-DELAWARE-HAMILTON-HOWARD-MADISON-MONTGOMERY-
RANDOLPH-TIPPECANOE-TIPTON-
147 AM EST TUE JUL 6 2004

..SEVERE THUNDERSTORM WATCH #574 REMAINS IN EFFECT UNTIL 700 AM...

PUMA

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Jennings

When
July 6, 3:00 AM EST
Where
Jennings County, 1 mi S of Vernon
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

A garage, along with two pickup trucks, a bass boat, a lawn tractor, and other contents, was destroyed in a lightning strike fire.

Thunderstorm Wind, Knox

When
July 6, 5:00 PM EST
Where
Knox County, 2 mi E of Wheatland
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.667, -87.267

Hail, Daviess

When
July 6, 5:05 PM EST to 5:07 PM EST
Where
Daviess County, Washington
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -87.167

Thunderstorm Wind, Martin

When
July 6, 5:39 PM EST
Where
Martin County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -86.833

Thunderstorm Wind, Lawrence

When
July 6, 6:15 PM EST
Where
Lawrence County, 3 mi S of Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -86.483

Thunderstorm Wind, Tippecanoe

When
July 6, 8:36 PM EST
Where
Tippecanoe County, 1 mi W of West Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -86.917

Thunderstorm Wind, Clinton

When
July 6, 9:00 PM EST
Where
Clinton County, Michigantown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -86.383

Thunderstorm Wind, Howard

When
July 6, 9:35 PM EST
Where
Howard County, 1 mi W of Kokomo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
40.483, -86.150

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412743, 5412736, 5412737, 5412738, 5412739, 5412740, 5412741, 5412742.